Category: 

What Are the Side Effects of Sertraline?

Article Details
  • Written By: Debra Durkee
  • Edited By: Daniel Lindley
  • Last Modified Date: 21 August 2018
  • Copyright Protected:
    2003-2018
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Globally, cold weather is 20 times deadlier than hot weather; moderately cold days actually cause the most deaths.  more...

August 21 ,  1959 :  Hawaii became the 50th state to enter the Union.  more...

Sertraline is the generic name of a medication commonly prescribed to individuals diagnosed with depression. Some of the most common side effects of sertraline are similar to those caused by other antidepressants, and involve gastrointestinal distress such as vomiting or diarrhea. There may also be changes in the individual's energy level, and he or she may suffer from drowsiness and fatigue.

Most of the common side effects of sertraline fade as the body adjusts to the medication. Many individuals develop changes in libido when first starting on the medication, which typically include a lack of interest in sex. At first, there may be changes in sleep patterns as well, from insomnia to fatigue and drowsiness during the day.

Since the medication works by changing the amount of chemicals, namely serotonin, in the brain, taking sertraline can also cause emotional changes. An individual may become restless and unable to concentrate or to remain still. Although it is rare, some individuals have developed feelings of paranoia and irrational suspicions, feeling uncomfortable in the company of others, or increased feelings of depression. Some individuals have also had manic experiences accompanied by involuntary, expressive movements of the arms and legs.

Ad

Dry mouth is one of the most common side effects of sertraline, along with fluctuations in weight or gastrointestinal discomfort such as abdominal cramps and constipation. These may be severe, but generally fade before becoming unbearable. When these gastrointestinal side effects escalate into vomiting or diarrhea, they are considered a severe reaction that should be reported to a medical professional.

A number of rare side effects of sertraline are also possible, and flu-like symptoms such as chills, fever, body aches, joint pain, and fatigue can occur. There may be cases of localized pain in the chest or lower back, and occasionally individuals have experiences of tingling or edema in the extremities, trembling, or the development of involuntary tics. There may be some changes in the face of an individual taking sertraline, such as red or watery eyes, pale skin, swelling around the eyes or lips, and tender swelling of the glands in the throat.

Some severe but relatively rare side effects of sertraline include heart palpitations and seizures. Occasionally, an individual will have an allergic reaction to the medication, which usually develops soon after first taking it. If the individual develops difficulty breathing, red patches on the skin, a raised rash, or swelling of the tongue and throat, a medical professional should be consulted.

Ad

You might also Like

Recommended

Discuss this Article

donasmrs
Post 3

@anamur-- What dose are you on? Did you increase your dose slowly?

If you start with a high dose, you're more likely to have side effects of Zoloft. You need to increase the dose slowly.

Like the pharmacist told you, it takes some time for the body to get used to a new medication. The side effects you are having are mild side effects and they should go away after another several weeks. If they get worse or still persist after the second month, you need to see your doctor.

bear78
Post 2

Does sertraline cause memory problems? I'm forgetting a lot of things lately and I think it started after my sertraline treatment.

serenesurface
Post 1
There are a lot of sertraline side effects. I didn't know this when my doctor prescribed it for me. I started getting nausea soon after my first dose and now I'm in my third week. I still have nausea, in addition to migraines and diarrhea.

I called the pharmacist and he said that these are all common side effects. He also said that the side effects should get better by next week.

Will it really get better? It doesn't seem like it right now.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email